H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Get your full text copy in PDF

Oxacillin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

Alexis Sharpe, Bashar M. Mourad, Chase J. Hardwick, Theresa Reilly, Ezra Dweck, Eric Bondarsky

(Department of Pulmonary and Critical Care, NYU Langone, New York City, NY, USA)

Am J Case Rep 2019; 20:345-348

DOI: 10.12659/AJCR.913748


BACKGROUND: Drug reaction with eosinophilia and systemic symptoms (DRESS) is an idiosyncratic life-threatening reaction comprised of fevers, rash, and leukocytosis with eosinophilia. Though characteristically associated with leukocytosis, there are rare case reports of DRESS-induced agranulocytosis. DRESS is most frequently caused by antiepileptic medications; however, it has very rarely been reported in relation to oxacillin. We describe a case of oxacillin-induced DRESS associated with agranulocytosis.
CASE REPORT: A 52-year-old male was admitted for an epidural abscess secondary to oxacillin-sensitive Staphylococcus aureus, for which an extended course of oxacillin and rifampin was initiated. On day 22 of therapy, the patient developed a fever of 38.7°C (101.6°F) with rigors. His complete blood cell count revealed new leukopenia (1.8×10³/uL) with 16% eosinophils and 3% atypical lymphocytes. Antibiotics were transitioned from oxacillin and rifampin to vancomycin, cefepime, and rifampin for presumed sepsis of unclear etiology. On day 23, he was noted to have a pruritic erythematous blanching papular rash on his chest, trunk, neck, and left upper extremity. Infectious workup was unrevealing, and his fever curve up-trended to 39.3°C (102.7°F) with no clinical improvement on broad-spectrum antimicrobials, suggestive of a non-infectious etiology of his rash and fevers. His rash evolved into confluent red patches, and eosinophilia rose to 21%, which was concerning for a drug reaction. His RegiSCAR score was calculated to be 6, consistent with definite DRESS. Leukopenia resolved (6.3×10³/uL) 4 days after discontinuing oxacillin. His epidural abscess was ultimately treated with daptomycin, and DRESS was managed supportively with antihistamines and triamcinolone cream.
CONCLUSIONS: We highlight this case because of the rarity of DRESS with agranulocytosis related to oxacillin. Beta-lactam antibiotics are widely used, and while DRESS is an uncommon condition, clinicians should consider this diagnosis when managing patients with fevers, leukopenia, and rash.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree